Utah, 2019

Heavy Snow and Winter Weather in Utah, February 17 to 19, 2019

February 17 to 19, 2019 · NWS GJT · 4 events in 4 counties and zones

A series of Pacific storms produced a long-duration heavy snowfall event over southeast and east-central Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of Pacific storms produced a long-duration heavy snowfall event over southeast and east-central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 17, 4:02 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Feb 17, 4:02 AM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
402 AM MST Sun Feb 17 2019

.UPDATE...
Issued at 400 AM MST Sun Feb 17 2019

Updated to make adjustments to headlines. Uncertainty a bit to
high to justify advisories for the Tavaputs plateau, the
mountains north of Gunnison and Paradox Valley.

&&

.SHORT TERM...(Today through Monday)
Issued at 334 AM MST Sun Feb 17 2019

Models came together nicely over the past 24 hours on the next
series of storms. The long wave pattern keeps a broad trough over
the western U.S. and later today a strong shortwave trough drops
from the Pacific northwest into the Great Basin. Cooler than
normal air is already in place across western CO and eastern UT.
From late this afternoon through Monday this disturbance will be
slowly moving toward northern AZ and feed moisture and additional
minor disturbances across southwest and central CO and southeast
UT. The temperature profile aloft is nearly ideal with saturated
conditions in a relatively low dendritic growth zone. This will
help enhance orographic affects.

Have upgraded the Winter Weather Watch to a Winter Storm Warning
starting late this afternoon for the San Juan mountains and the
Durango and Pagosa Springs vicinities. Have added the La Sal and
Abajo mountains to the warning and tacked on Winter Weather
Advisories for the Cortez vicinity, portions of southeast UT and
portions of the Colorado central mountains.

.LONG TERM...(Monday night through Saturday)
Issued at 334 AM MST Sun Feb 17 2019

It might be easier to talk about when there won't be a threat of
snowfall next week...ok no it won't. A very messy and active
pattern will remain entrenched across the West and really across
most of the CONUS through the long term period. It is in the West
though where highly positive height anomalies over the N.Pacific
will translate to persistent low pressure settling over the Great
Basin and Desert SW. It goes without saying that temperatures will
remain well below normal during this period and the chance of
wetter than normal conditions will better than average. I will
also go without saying what I think about the rodent's forecast
earlier this month. Early to mid-week highs in the teens and
lower 20s along the Yampa River Valley will be colder than what is
normally found in International Falls MN for mid February. Overall
this cold air mass will be more continental in flavor and though
there are likely to be some intrusions of south Pacific air...PWAT
will be limited to slightly below normal through the period. There
will be periods of snow through out the week...some rates heavier
at times...but this will be low water content snow. Amounts could
end up inflated and not really adding much SWE but all welcome.
The bottom line is be ready for a good dose of winter because
February is definitely going out like a lion.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 334 AM MST Sun Feb 17 2019

VFR conditions will prevail today until late afternoon and
overnight when snowfall will move in. Expect deteriorating flight
conditions after about 22z spreading from SW to NE. ILS CIGS will
become common. MVFR and intermittent IFR will spread from SW to NE
after about 00Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 3 PM this afternoon to 6 PM MST
     Tuesday for COZ018-019.

     Winter Weather Advisory from 6 PM this evening to 6 PM MST
     Tuesday for COZ017-020-021.

     Winter Storm Warning from 6 PM this evening to 6 PM MST Tuesday
     for COZ022-023.

UT...Winter Storm Warning from 3 PM this afternoon to 6 PM MST
     Tuesday for UTZ028.

&&

UPDATE...CC
SHORT TERM...CC
LONG TERM...15
AVIATION...CC
Hazardous weather outlook, Feb 17, 3:12 AM MST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
312 AM MST Sun Feb 17 2019

COZ001>014-017>023-UTZ022>025-027>029-181015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
312 AM MST Sun Feb 17 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow showers will increase across southeast Utah and southwest
Colorado late this afternoon and continue through tonight. Steady
light to moderate snowfall will lead to gradual accumulations.
Winter Storm Warnings for the San Juan, La Sal and Abajo mountains
and portions of the lower elevations in the Four Corners are in
effect. Winter Weather Advisories have been issued for the lower
elevations of southeast Utah, the Tavaputs Plateau in eastern UT,
the Grand and Battlement Mesas, the West Elk and Sawatch Mountains
and the.Paradox Valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wintry weather will continue through Tuesday evening with
snowfall becoming widespread across the area. Periods of heavy
snowfall are expected in the southwest and portions of the central
mountains, especially Monday afternoon and Monday night.

Another strong will affect the area Wednesday through Friday night
with a chance of snow at all elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 17, 7:08 AM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
708 AM MST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       2 SSW SNOWMASS VILLAGE  39.17N 106.95W
02/17/2019  M7.8 INCH        PITKIN             CO   PUBLIC

            24 HOURS TOTAL.

&&

JPF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, La Sal & Abajo Mountains

When
February 17, 9:00 AM MST to February 19, 3:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
COOP Observer
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 14 to 20 inches of snow fell across the area with locally higher amounts up to 25 inches.

Winter Weather, Southeast Utah

When
February 17, 4:00 PM MST to February 19, 9:00 AM MST
Where
Southeast Utah forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally 2 to 7 inches of snow fell across the area.

Winter Weather, Canyonlands / Natural Bridges

When
February 17, 6:00 PM MST to February 19, 8:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally 3 to 4 inches of snow fell across the area.

Heavy Snow, Grand Flat and Arches

When
February 17, 10:00 PM MST to February 19, 8:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
CoCoRaHS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with locally higher amounts up to 10 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798362, 798363, 798366, 798365.